Ask a doctor

Can Juvederm Ultra Plus Injections in Nasolabial Folds Cause Broken Capillaries and Redness?

Four weeks ago I received 3 vials of Juvederm Ultra Plus in my nasolabial folds and cheeks (apex of zygoma). Not only do I now have exaggerated puffiness above the smile lines (closer to nose than cheek injection area), I have red skin discoloration throughout my nasolabial folds and many broken capillaries that never existed pre-treatment. My smile is now also quite hideous and looks like a Joker's grin. Do you recommend that I get hyaluronidase injections to remove the filler?

Doctor Answers (6)

Juvederm Ultra Plus can cause redness if placed too superficially

+2

Yes, this is a common adverse effect. It usually is seen in patients who have received an excessive amount of an HA filler like Restylane™ or Juvederm™. It also may occur more commonly if the HA filler is placed too superficially in the skin.The good news is that the excessive blood vessels can be treated with a IPL or pulsed dye laser. If they are persistent or recur, then one can dissolve the HA filler with hyaluronidase or just wait for the filler to resorb.


San Diego Dermatologic Surgeon
5.0 out of 5 stars 4 reviews

Juvederm Ultra Plus reaction

+2

Typically puffiness from a filler lasts no more than one week. An allergy to Juvederm is extremely rare. If you have swelling lasting 2 more weeks ( a total of 6 weeks) I would encourage you to have the area treated with hyaluronidase to remove as much of the product as possible.

In regards to the "joker's grin", did you have any neuromuscular block such as Botox or Dysport placed in your lower face? These can sometimes relax the depressor angularis oris - DAO (muscle that pulls the corner of the mouth down) while this usually gives a pleasing subtle lift of the corner, sometimes it can lift too much giving that "joker" appearance. If you had no neuromuscular blocks placed at the DAO, I'm wondering if you had nerve blocks or some irritation of the nerve in that area of the jaw, this would usually resolve with time.

In regards to broken capillaries occuring on the skin after filler, this is not routinely seen but can occur anytime an individual has swelling as you have. These vessels can be readily treated with the VBeam laser, but may resolve with time and may be improved with topical anti-inflammatory products. Even over the counter products such as a Nia product might be helpful. Gentle prescription products that help with vessels include: Finacea, and possibly Epiceram.

Hope this information is helpful.

Vera A. Chotzen, MD
Sacramento Dermatologist
5.0 out of 5 stars 1 review

Redness and swelling after Filler

+1

Erythema 4 weeks after Juvederm is not a usual occurance. I would ensure that Juvederm was the product injected. Allergic reactions can occur with Juvederm so you should see your physician as soon as possible.

Gail Nield, MD, FRCPC
Toronto Dermatologist
5.0 out of 5 stars 1 review

Juvederm Ultra vs Ultraplus for cheeks and smile folds and wrinkles

+1

You may benefit from hyaluronidase as you have been patient to wait three weeks. Thre syringes (not vials) of Juvederm Ultra plus, does not indicate how many were used in the smile folds vs. the cheeks.  You might do better to have, in the next treatment, some Juvederm Ultraplus in the deepest areas of the cheeks, but you might only need juvederm ultra in the smile folds, or some conservative amount of Juvederm Ultraplus in the smile folds deeply and Juvederm Ultra layered thinly, on top of the ultraplus. Have less done the next time and rather have the doctor add more on a future followup a few weeks later.

The capillaries do not usually develop after fillers, but small red marks might be noticable for a few weeks. If they don't spontaneously resolve, then the V-beam laser can be used.

Ronald Shelton, MD
Manhattan Dermatologist
5.0 out of 5 stars 31 reviews

Fillers and vessels

+1

Telangiectasias are not common with fillers.  Lumps can occur and may be due to superficial placement or improper molding of the product.  If you are unhappy with the filler, it can be dissolved with hyaluronidase.

Steven Wallach, MD
Manhattan Plastic Surgeon
4.5 out of 5 stars 17 reviews

Multiple issues after Juvederm Ultra to nasolabial folds and cheeks

+1

 The broken capillaries can occur with any treatment (tissue insult) and come as a result of the skin trying to heal itself after the injury.  IMHO, it's always best to gently massage the area and let the filler go away on its own however, if you are very self concious, see the MD that did the injections and have it dissolved with hyaluronidase injections.

 For the future, if you wanted fillers to the NLF again, you might consider Perlane or Radiesse and a slightly different injection pattern that doesn't increase the pre NLF fold volume and appearance.

Francis R. Palmer, III, MD
Beverly Hills Facial Plastic Surgeon
4.5 out of 5 stars 12 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.